Kansas, 2014

Hail and Damaging Winds in Kansas, July 7, 2014

July 7, 2014 · NWS GLD · 3 events in 2 counties and zones

A short line of thunderstorms developed from south of Bird City to Kanorado early in the afternoon and tracked southeast. One hail report was received west of Goodland, while strong winds pushed through Oakley resulting in tree limbs down and canopies of store fronts damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A short line of thunderstorms developed from south of Bird City to Kanorado early in the afternoon and tracked southeast. One hail report was received west of Goodland, while strong winds pushed through Oakley resulting in tree limbs down and canopies of store fronts damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 1:47 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 1:47 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND TUESDAY. SURFACE HIGH
PRESSURE WILL MOVE SOUTH INTO NORTHWEST KANSAS BEHIND THE COLD FRONT
TONIGHT AND CONTINUE BUILDING INTO THE AREA TUESDAY.

THE NAM BRINGS THE COLD FRONT INTO THE NORTHERN FA EARLY THIS
EVENING.  THERE IS GOOD FORCING ASSOCIATED WITH THE COLD FRONT THIS
EVENING.  SURFACE DEWPOINTS FROM 55 TO 60 WILL BE ALIGNED WITH THE
COLD FRONT AS WELL. CAPE WILL RANGE FROM 1400 TO 2800 J/KG AND SHEAR
WILL RANGE FROM 30 TO 40KTS AS THE COLD FRONT PUSHES SOUTH ACROSS
THE FA.  BOUNDARY LAYER HELICITY VALUES WILL BE HIGH ENOUGH TO
SUPPORT ISOLATED TORNADOES IN THE EASTERN PORTION OF THE FA NEAR THE
FRONT. VERY WARM TEMPERATURES AT H7 (16,17C) WILL NEED TO BE OVERCOME
FOR STORMS TO DEVELOP. PLAN TO CONTINUE CHANCE POPS FOR THIS EVENT.

SUBSIDENCE WILL MOVE INTO THE AREA TUESDAY AND WILL PRECLUDE A
CHANCE OF THUNDERSTORMS OTHER THAN POSSIBLY AN ISOLATED STORM NEAR
THE FRONT OVER THE SOUTHWEST PORTION OF THE FA.  OTHER THAN A SLIGHT
CHANCE TUESDAY AFTERNOON IN THAT AREA, POPS WILL BE NIL.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S ACROSS MOST
AREAS WITH MID 60S POSSIBLE IN THE EASTERN FA.  MAX TEMPERATURES
TUESDAY WILL BE COOLER WITH READINGS IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

GOING INTO TUESDAY NIGHT...MODELS BEGIN SHIFT OF BROAD 500MB
RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...TO MORE OVER THE
CENTRAL PORTIONS OF THE COUNTRY THROUGH MUCH OF THE WEEK...BEFORE
SHIFTING BACK WEST BY THE UPCOMING WEEKEND.

DOWN TO THE SURFACE...MODELS BRING SURFACE RIDGE OVER EASTERN KANSAS
TUESDAY NIGHT INTO WEDNESDAY...WITH LEE-SIDE TROUGH DEVELOPING
DURING THE DAY WEDNESDAY OVER EASTERN COLORADO...SHIFTING SLOWLY
EASTWARD INTO WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. A
SHORTWAVE DOES DEVELOP AT BASE OF TROUGH BY THE END OF THE WEEK AND
RIDE ALONG THE REMNANTS OF SYSTEM AND SETTLE OVER THE REGION FOR THE
WEEKEND INTO NEXT WEEK. AS A RESULT OF SYNOPTIC SETUP...THE CHANCE
FOR TRW/RW WILL PERSIST THROUGH THE EXTENDED PERIOD. INITIALLY BEST
CHANCES WILL OCCUR OVER WESTERN ZONES ASSOCIATED WITH DEVELOPING
LEE-SIDE TROUGH...THEN TRANSITION TO MORE BROAD COVERAGE THEREAFTER
AS SHORTWAVE SETTLES OVER THE AREA. MODELS POPS OF 20-40 PERCENT
LOOK GOOD. THE POTENTIAL FOR HEAVY DOWNPOURS WITH THESE STORMS WILL
HAVE TO BE WATCHED WITH PW/S 1.00-1.50" FOR LOCALIZED FLOODING
POTENTIAL.

850 MB TEMPERATURES WILL RANGE THROUGH THE FORECAST PERIOD FROM
AROUND +20C AT NIGHT UP TO AROUND +30C/+31C DURING THE DAY. WITH
RADIATIONAL COOLING EFFECTS AT NIGHT AND ALMOST FULL SUNSHINE DURING
THE DAY...THE FORECAST AREA WILL SEE OVERNIGHT LOWS RANGING IN THE
UPPER 50S/LOW 60S...AND HIGH TEMPERATURES REACHING WELL INTO THE
90S(WHICH WILL BE SEVERAL DEGREES ABOVE NORMAL). SOME VARIATION IN
DAYTIME HIGHS ARE POSSIBLE BY A FEW DEGREES AS A RESULT OF CLOUDS
AND EXPECTED CONVECTION THROUGHOUT THE DAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1125 AM MDT MON JUL 7 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HOWEVER, A
COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO KGLD AND KMCK
THIS AFTERNOON AND EVENING. NORTHWEST WINDS WILL BECOME GUSTY AS
THE FRONT MOVES THROUGH WITH POSSIBLE MVFR NEAR STORMS. CLEARING
WILL OCCUR LATE TONIGHT WITH SOME STRATUS DEVELOPING AT BOTH SITES
TOWARD SUNRISE DUE TO HIGHER BOUNDARY LAYER RH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JN
AVIATION...FS
Hazardous weather outlook, Jul 7, 10:43 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT MON JUL 7 2014 /1143 AM CDT MON JUL 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY AND THIS EVENING
IN THE VICINITY OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE
TRI STATE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
GENERALLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO RUSSELL
SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT.  AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 1:30 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON JUL 7 2014

COZ091-071945-
KIT CARSON COUNTY-
130 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3950 10205 3924 10206 3927 10237 3946 10237
TIME...MOT...LOC 1930Z 273DEG 24KT 3936 10221

MARTIN
Special weather statement, Jul 7, 2:30 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT MON JUL 7 2014

COZ091-092-KSZ013-014-027-072100-
CHEYENNE COUNTY-KIT CARSON COUNTY-SHERMAN-THOMAS-WALLACE-
230 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...THOMAS COUNTY IN NORTHWEST
KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN
WEST CENTRAL KANSAS...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
BREWSTER TO 16 MILES SOUTH OF SEIBERT...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SUDDEN WIND GUSTS
TO 50 MPH...POSSIBLY HIGHER ALONG WITH LOCALLY REDUCED VISIBILITIES
IN BLOWING DUST.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3909 10304 3957 10167 3957 10126 3945 10087
      3914 10142 3914 10147 3912 10148 3881 10249
TIME...MOT...LOC 2028Z 288DEG 24KT 3953 10141 3906 10288

ROBINSON
Special weather statement, Jul 7, 2:58 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT MON JUL 7 2014

KSZ013-014-027-028-072200-
LOGAN-SHERMAN-THOMAS-WALLACE-
258 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LEVANT TO 15 MILES NORTH OF WESKAN...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SUDDEN WIND GUSTS
TO 50 MPH...POSSIBLY HIGHER ALONG WITH LOCALLY REDUCED VISIBILITIES
IN BLOWING DUST.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3886 10205 3920 10205 3957 10130 3957 10118
      3941 10071 3933 10072 3881 10160
TIME...MOT...LOC 2058Z 289DEG 16KT 3947 10122 3907 10201

ROBINSON
Special weather statement, Jul 7, 4:03 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT MON JUL 7 2014

KSZ014-015-028-029-072230-
GOVE-LOGAN-SHERIDAN-THOMAS-
503 PM CDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
MINGO TO 8 MILES WEST OF RUSSELL SPRINGS...MOVING SOUTHEAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. THESE WINDS MAY PRODUCE LOCALLY REDUCED VISIBILITIES
IN HEAVY RAIN OR BLOWING DUST.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&

LAT...LON 3919 10019 3869 10070 3870 10121 3891 10144
      3938 10093 3923 10017
TIME...MOT...LOC 2202Z 316DEG 21KT 3920 10083 3886 10128

ROBINSON
Local storm report, Jul 7, 4:10 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     ANGELUS                 39.19N 100.69W
07/07/2014  M51.00 MPH       SHERIDAN           KS   MESONET

&&

RHUSTED
Local storm report, Jul 7, 4:19 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
07/07/2014  M64 MPH          LOGAN              KS   AWOS

&&

BRB

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 7, 4:19 PM CST
Where
Logan County, Oakley
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
39.130, -100.850

Thunderstorm Wind, Logan

When
July 7, 4:20 PM CST
Where
Logan County, Oakley
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Several six to eight inch diameter tree limbs were blown down. A few trees were also blown over. A couple of canopies on downtown buildings were blown off. Time of report estimated from Doppler radar.

Hail, Sherman

When
July 7, 3:45 PM MST
Where
Sherman County, 1.15 mi WNW of Caruso
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.336, -101.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531941, 531942, 531939.